Alert archive / Louisiana / Flash Flood Warnings in 2019

Flash Flood Warning 6, NWS New Orleans, LA

May 10, 20199 parishes in Louisiana

NWS New Orleans, LA issued this flash flood warning at May 10, 2019, 7:58 AM CDT for 9 parishes in Louisiana. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2019, 7:58 AM CDT (12:58 UTC)
Expired
May 10, 2019, 10:00 AM CDT
In force
2 hr
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Flood severity
None

Counties Ascension Parish, LA, Assumption Parish, LA, East Baton Rouge Parish, LA, East Feliciana Parish, LA, Iberville Parish, LA, Livingston Parish, LA, Pointe Coupee Parish, LA, West Baton Rouge Parish, LA, West Feliciana Parish, LA

What was reported inside it

TimeReportWhereRemark
May 10, 8:30 AM CDTFLASH FLOODBaton Rouge, LAREPORT OF WIDESPREAD STREET FLOODING WITH SEVERAL SECONDARY ROAD CLOSURES ACROSS THE PARISH. ESTIMATED 1 TO 2 INCHES OF RAIN SO FAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 1.0 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2019-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 467 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2019-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 285 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
467 J/kg
Mixed-layer CIN
-256 J/kg
Mixed-layer LCL
621 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
285 m²/s²
0-3 km storm-relative helicity
239 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

665 
WGUS54 KLIX 101258
FFWLIX
LAC005-007-033-037-047-063-077-121-125-101500-
/O.NEW.KLIX.FF.W.0006.190510T1258Z-190510T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New Orleans LA
758 AM CDT Fri May 10 2019

The National Weather Service in New Orleans has issued a

* Flash Flood Warning for...
  Western Ascension Parish in southeastern Louisiana...
  Southeastern West Feliciana Parish in southeastern Louisiana...
  West Baton Rouge Parish in southeastern Louisiana...
  Pointe Coupee Parish in southeastern Louisiana...
  Northwestern Livingston Parish in southeastern Louisiana...
  Southern East Feliciana Parish in southeastern Louisiana...
  Iberville Parish in southeastern Louisiana...
  East Baton Rouge Parish in southeastern Louisiana...
  Assumption Parish in southeastern Louisiana...

* Until 1000 AM CDT.

* At 757 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to one inch of rain has
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Baton Rouge, Zachary, Baker, Denham Springs, Donaldsonville,
  Plaquemine, Port Allen, New Roads, Jackson, St. Francisville,
  Clinton, Napoleonville, Oak Hills Place, St. Gabriel, Addis,
  Brusly, White Castle, Livonia, Maringouin and Slaughter.

Additional rainfall amounts of 1 to 3 inches are possible in the 
warned area. These areas experienced heavy rainfall Thursday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Stay away or be swept away. River banks and culverts can become
unstable and unsafe.

&&

LAT...LON 3083 9174 3087 9086 3065 9091 3065 9089
      3007 9098 2998 9096 2998 9093 2993 9089
      2988 9089 2963 9108 2965 9111 2981 9110
      2986 9120 2997 9126 3004 9122 3006 9137
      3010 9138 3010 9146 3023 9148 3024 9157

$$

24/RR
1 follow-up statement
053 
WGUS74 KLIX 101456
FFSLIX

Flash Flood Statement
National Weather Service New Orleans LA
956 AM CDT Fri May 10 2019

LAC005-007-033-037-047-063-077-121-125-101506-
/O.EXP.KLIX.FF.W.0006.000000T0000Z-190510T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ascension LA-West Feliciana LA-West Baton Rouge LA-Pointe Coupee LA-
Livingston LA-East Feliciana LA-Iberville LA-East Baton Rouge LA-
Assumption LA-
956 AM CDT Fri May 10 2019

...THE FLASH FLOOD WARNING FOR WESTERN ASCENSION...SOUTHEASTERN WEST
FELICIANA...WEST BATON ROUGE...POINTE COUPEE...NORTHWESTERN
LIVINGSTON...SOUTHERN EAST FELICIANA...IBERVILLE...EAST BATON ROUGE
AND ASSUMPTION PARISHES WILL EXPIRE AT 1000 AM CDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3083 9174 3087 9086 3065 9091 3065 9089
      3007 9098 2998 9096 2998 9093 2993 9089
      2988 9089 2963 9108 2965 9111 2981 9110
      2986 9120 2997 9126 3004 9122 3006 9137
      3010 9138 3010 9146 3023 9148 3024 9157

$$

MJH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at May 10, 3:59 AM CDT, 3 hours 59 minutes earlier.

Area forecast discussion, May 10, 3:59 AM CDT, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
359 AM CDT Fri May 10 2019

.SYNOPSIS...

On the synoptic scale, high pressure off the New England coast
and over Nebraska. Low pressure along the Ontario-Quebec border
with a cold front to near Cleveland-Nashville and Houston. Closer
to home, convective complexes have produced a couple meso low/high
couplets which have significantly enhanced winds over the coastal
waters, with gusts to gale force over the last few hours, but
these are finally starting to weaken somewhat over the last hour
or so. They have also produced a stationary boundary from the
Mississippi coast westward across Lake Pontchartrain then again
westward to near Lake Charles. Temperatures north of the boundary
are in the mid and upper 60s, with areas south of the boundary in
the mid 70s.

&&

.SHORT TERM...

Rather complex weather situation underway with some uncertainties to
be reconciled. Large mesoscale convective complex (MCC) over SE
Texas and SW Louisiana is advancing eastward around 20 knots. This
feature will be progressing over air that has been conditioned by
passage of previous MCS some 12-15 hours prior. One can discern two
distinct meso-low structures in the radar presentation - one near
Lake Charles is serving as a triple point where a pseudo-warm front
is pretty much aligned with the I-10/12 corridor; the other low is
in the NW Gulf of Mexico and travering a wake trough as depicted in
manual surface analysis and indicated by isollabaric wind response
near gale force in the north gulf at this time. Weather will be
operating on a spectrum of both spatial and temporal scales today,
primarily driven by meso-scale dimensions, but also responding to
synoptic scale fetch of 75F+ dewpoint air lurking in a large area
over the north gulf. Frontal zone being driven by northern branch
flow will cause the lower extent to elongate in time and establish
greater focus where sea and lake breeze interactions will take
place. Given proximity of upper southern branch jet, and aided by
deep layered convection, more wake low process response is likely to
take place later today. This will maintain and perpetuate convective
activity downstream throughout the day into the evening over the
forecast area.

Ran CHAP on 06Z special release using 342K lift from about 741 mb,
assuming a forecast max temp around 85F today, yields a Ricks Index
of 145, which is marginally severe with a 35% chance somewhere in
the CWA. Gust potential around 56 knots, and given KBPT measured
51kt in the passage of the MCC bowing feature, this seems
reasonable. Hail potential in the penny to nickel range, tornado
threat to EF-1. Of importance - rainfall is 1.59" with potential of
5.30", which seems quite attainable today. As a result, and based
somewhat on convective allowing model trends, expanded the Flash
Flood Watch to include the greater New Orleans metro area and River
Parishes, and extended the entire FF.A area through 12Z Saturday.
Given the quasi-stationary frontal boundary will be lingering for
the next several days, the watch will likely need to be extended in
time, but we'll revisit that in subsequent forecast packages to
allow for areal adjustments after assessing how today unfolds.

Beyond tonight, not much change from day-to-day into early next week
as the stalled frontal zone underlying the sub-tropical jet in the
presence of tropical moisture will provide the ingredients of repeat
MCS and organized convective activity with varying degrees of
uncertainty on placment and intensities. 24/RR

&&

.LONG TERM...

GFS and ECMWF solutions have again diverged for early next week.
The ECMWF is essentially dry beyond mid-day Sunday until a small
chance of precipitation returns around the end of the week as
northern stream troughing pushes dry air far enough south to keep
convection offshore. GFS isn't quite as aggressive with the dry
air push and allows a daily potential for convective development,
mainly across southern portions of the area. Have tried to blend
in as well as possible with mentions of convection Monday through
Wednesday, primarily south. Have given the ECMWF a bit of a nod
by undercutting GFS overnight lows early next week, and leaning
toward ECMWF highs. 35

&&

.AVIATION...

TAFS are going to be highly dependant on convective trends the
next 24-30 hours. Ceilings will bounce between VFR and MVFR levels
though lower into IFR ranges in heavy rainfall. Timing the
convection will remain a challenge as models are doing okay in
showing the overall synoptic pattern, but are struggling with the
convective aspects, even with proper initialization of ongoing
convection. 24/RR

&&

.MARINE...

Marine wind forecast will be pretty much driven by convective
processes for at least the first 24 hours, and possibly through
much of the weekend. Have extended current Small Craft Advisory
through 15z, and wind field appears to be weakening, but next
round of convection about to move into area. Beyond this evening,
no headlines are anticipated unless we get another wake low
developing. 35

&&

.DECISION SUPPORT...
DSS code: Yellow.
Deployed: None.
Activation: None.
Activities: Marginal Risk for Severe Weather.
            Slight Risk for Excessive Rainfall.
            Numerous river flood warnings.

Decision Support Services (DSS) Code Legend

Green  = No weather impacts that require action.
Blue   = Long-fused watch, warning, or advisory in effect or
         high visibility event; Marginal risk severe or
         excessive rain.
Yellow = Heightened impacts with short-fused watch, warning or
         advisory issuances; radar support for slight risk
         severe or excessive rain.
Orange = High Impacts; Enhanced risk severe; nearby tropical
         events; HazMat or other large episodes.
Red    = Full engagement for Moderate to high risk of severe
         and/or excessive rainfall, or direct tropical threats;
         Events of National Significance.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  78  68  78  66 /  90  70 100  90
BTR  79  70  80  68 /  90  80  90  80
ASD  82  70  83  68 /  70  50  80  70
MSY  83  73  84  71 /  80  50  70  70
GPT  80  72  81  69 /  60  50  60  70
PQL  82  70  84  68 /  50  40  60  70

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch through Saturday morning for LAZ034>037-039-
     040-046>050-056>065-071-072.

GM...Small Craft Advisory until 10 AM CDT this morning for GMZ536-538-
     550-552-555-557-570-572-575-577.

MS...Flash Flood Watch through Saturday morning for MSZ068>071-077-
     080>082.

GM...Small Craft Advisory until 10 AM CDT this morning for GMZ538-550-
     552-555-557-570-572-575-577.

&&
Hazardous weather outlook, May 10, 5:22 AM CDT, 2 hours 36 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service New Orleans LA
522 AM CDT Fri May 10 2019

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-102230-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
522 AM CDT Fri May 10 2019

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...Today and Tonight

A Flash Flood Watch is in effect today and tonight for southern
Mississippi, and southeast Louisiana except the immediate
Louisiana coast. Areas in the watch could potentially see an
additional 2 to 4 inches of rain today and tonight.

In addition, there is a marginal risk of severe thunderstorms.
the primary threats will be damaging wind gusts. Waterspouts will
also be possible over the area tidal lakes, bays and near shore
waters.

A Small Craft Advisory is in effect for the coastal waters due to
high winds generated from thunderstorm complexes moving through
the coastal waters. After the storms move through, there is a
potential of much higher winds 50 to 70 knots in a narrow
corridor over the coastal waters for a couple of hours.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Showers and thunderstorms are expected each day at least through
Monday, possibly longer. Each round of thunderstorms could
potentially produce severe weather and heavy rainfall. Depending
on how much rain occurs in the short term, and placement of
certain weather elements in coming days, the Flash Flood Watch
may need to be extended in time and adjusted in area in coming
days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through the weekend, possibly
into early next week, depending on rainfall and flood
developments.

24/RR

In the hours before

Special weather statement, May 10, 6:59 AM CDT, 59 minutes before
Special Weather Statement
National Weather Service New Orleans LA
659 AM CDT Fri May 10 2019

LAZ034>036-046>050-056-057-059-101315-
Iberville-Livingston-Ascension-East Feliciana-Pointe
Coupee-Assumption-West Baton Rouge-Upper Lafourche-St. James-East
Baton Rouge-West Feliciana-
659 AM CDT Fri May 10 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ASCENSION...ST.
JAMES...SOUTHEASTERN WEST FELICIANA...WEST BATON ROUGE...SOUTHERN
POINTE COUPEE...SOUTHWESTERN LIVINGSTON...SOUTHWESTERN EAST
FELICIANA...IBERVILLE...NORTHWESTERN LAFOURCHE...EAST BATON ROUGE AND
ASSUMPTION PARISHES...

At 659 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Port Barre to near Butte La Rose to
near Loreauville to Baldwin. Movement was east at 35 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Baton Rouge, Zachary, Thibodaux, Baker, Denham Springs, Gonzales,
Donaldsonville, Plaquemine, Port Allen, New Roads, Napoleonville, Oak
Hills Place, St. Gabriel, Walker, Addis, Brusly, White Castle,
Livonia, Sorrento and French Settlement.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3063 9175 3076 9114 3035 9076 3015 9085
      2983 9062 2980 9110 2984 9113 2985 9118
      2997 9126 3004 9122 3006 9137 3010 9138
      3010 9146 3023 9148 3026 9159 3036 9164
      3044 9164 3050 9171 3050 9175 3051 9173
TIME...MOT...LOC 1159Z 260DEG 30KT 3053 9190 3024 9163 3003 9172 2983
9157

24/RR

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:03 PM CDTSpecial Weather StatementLIXIberville42 min
May 9, 7:19 PM CDTSpecial Marine WarningLIX41 min
May 9, 7:24 PM CDTSpecial Weather StatementLIXAscension51 min
May 9, 7:37 PM CDTSevere Thunderstorm WarningLIXAscension, Assumption, Iberville, Saint James38 min
May 9, 8:08 PM CDTSpecial Marine WarningLIX52 min
May 9, 8:15 PM CDTSevere Thunderstorm WarningLIXAscension, Iberville, Livingston, Saint James, Saint John the Baptist30 min
May 9, 8:41 PM CDTSevere Thunderstorm WarningLIXAscension, Livingston, Saint James, Saint John the Baptist, Tangipahoa34 min
May 9, 8:44 PM CDTSpecial Marine WarningLIX46 min
May 9, 8:45 PM CDTSpecial Weather StatementLIXIberville45 min
May 9, 9:14 PM CDTSpecial Weather StatementLIXTangipahoa46 min
May 9, 9:30 PM CDTSpecial Weather StatementLIXAscension30 min
May 9, 10:06 PM CDTSmall Craft AdvisoryLIX12 hr
May 9, 10:09 PM CDTSpecial Weather StatementLIXIberville, West Baton Rouge51 min
May 9, 10:24 PM CDTSevere Thunderstorm WarningLIXEast Baton Rouge, Iberville, West Baton Rouge51 min
May 9, 11:58 PM CDTAreal Flood AdvisoryLIXEast Baton Rouge, East Feliciana, Iberville, Livingston, Saint Helena, West Baton Rouge62 min
May 10, 12:21 AM CDTRiver Flood WarningLIXEast Baton Rouge67 hr
May 10, 12:26 AM CDTRiver Flood WarningLIXEast Baton Rouge, Livingston4 days
May 10, 12:26 AM CDTRiver Flood WarningLIXEast Baton Rouge5 days
May 10, 12:28 AM CDTRiver Flood WarningLIXTangipahoa5 days
May 10, 12:29 AM CDTRiver Flood WarningLIXSaint Tammany4 days
May 10, 5:03 AM CDTAreal Flood AdvisoryLIXEast Baton Rouge, East Feliciana, Iberville, Pointe Coupee, West Baton Rouge, West Feliciana3 hr
May 10, 6:59 AM CDTSpecial Weather StatementLIXAscension, Assumption, East Baton Rouge, Iberville, Saint James, West Baton Rouge76 min
May 10, 7:36 AM CDTRiver Flood WarningLIXSaint Tammany3 days
May 10, 7:36 AM CDTRiver Flood WarningLIXSaint Tammany5 days
May 10, 7:36 AM CDTRiver Flood WarningLIXSaint Tammany14 hr
May 10, 7:45 AM CDTSpecial Marine WarningLIX2 hr
May 10, 8:07 AM CDTSpecial Weather StatementLIXAscension, Assumption, Saint James, Terrebonne53 min
May 10, 8:24 AM CDTRiver Flood WarningLIXSaint Helena3 days
May 10, 8:55 AM CDTSevere Thunderstorm WarningLIXAscension, Assumption, Lafourche, Livingston, Saint Charles, Saint James and 2 more50 min
May 10, 9:31 AM CDTSpecial Weather StatementLIXLafourche, Saint Charles, Saint John the Baptist44 min
May 10, 9:39 AM CDTSpecial Marine WarningLIX66 min
May 10, 10:05 AM CDTAreal Flood AdvisoryLIXAscension, East Baton Rouge, Livingston, West Baton Rouge55 min
May 10, 10:54 AM CDTRiver Flood WarningLIXJefferson, Orleans, Plaquemines, Saint Bernard25 days
May 10, 11:31 AM CDTRiver Flood WarningLIXIberville37 days
May 10, 5:28 PM CDTSpecial Marine WarningLIX62 min

Nearby

Flash Flood Warnings in Louisiana, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.